Heparin-induced thrombocytopenia in a hemodialysis patient treated with fondaparinux: Nephrologists between two fires

Yalcin Solak, Sinan Demircioglu, Ilker Polat, Zeynep Biyik, Abduzhappar Gaipov, Kadir Acar, Suleyman Turk

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Heparin-induced thrombocytopenia (HIT) is caused by heparin exposure and presents with reduced platelet count. Patients undergoing hemodialysis (HD) treatment have increased risk of developing HIT due to prolonged exposure to unfractionated heparin or low-molecular weight heparin. We report a 79-year-old male patient with end-stage renal disease who developed type-II HIT during maintenance HD. Platelet count of the patient decreased gradually and antiplatelet factor IV antibody was found to be positive. The patient was treated with fondaparinux and continued heparin-free HD. Unfortunately, despite favorable initial response without any thrombotic episodes, the patient died due to severe sepsis complicated by gastrointestinal hemorrhage. Hemodialysis International

Original languageEnglish
Pages (from-to)320-323
Number of pages4
JournalHemodialysis International
Volume17
Issue number2
DOIs
Publication statusPublished - Apr 1 2013
Externally publishedYes

Keywords

  • Fondaparinux
  • Hemodialysis
  • Heparin-induced thrombocytopenia
  • Platelets

ASJC Scopus subject areas

  • Hematology
  • Nephrology

Fingerprint Dive into the research topics of 'Heparin-induced thrombocytopenia in a hemodialysis patient treated with fondaparinux: Nephrologists between two fires'. Together they form a unique fingerprint.

  • Cite this